Rapid responses are electronic comments to the editor. They enable our users to debate issues raised in articles published on bmj.com. A rapid response is first posted online. If you need the URL (web address) of an individual response, simply click on the response headline and copy the URL from the browser window. A proportion of responses will, after editing, be published online and in the print journal as letters, which are indexed in PubMed. Rapid responses are not indexed in PubMed and they are not journal articles. The BMJ reserves the right to remove responses which are being wilfully misrepresented as published articles.
Lundov et al alert us to the alarming rise in allergic skin reactions resulting from methylisothiazoline.1 This chemical may also be an under-recognised cause of allergic conjunctivitis. A 41 year old lady presented to us with bilateral papillary conjunctivitis and ‘stringy’ white ocular discharge and tender erythematous, pericoular skin around both eyes. She did not have asthma, hayfever or eczema. Patch testing found an allergic reaction to 5-chloro-2-methyl-4-isothiazolin-3-one (one of the most widely used methylisothiazolinones). The patient’s symptoms resolved after a course of olopatidine eye drops and a change of hair shampoo. We would encourage general practitioners and ophthalmologists to advise patients with unexplained allergic conjunctivitis to try alternative cosmetic products and toiletries and to consider patch testing for methylisothiazoline.